topamax reaction ????

Discussion in 'Fibromyalgia Main Forum' started by j9miller, May 18, 2003.

  1. j9miller

    j9miller New Member

    I started taking 50mg of Topamax on Friday night. I will try to put into words how I felt but it is difficult. I felt strange. Like I was removed from myself. Like my brain was not functioning right. At one point last night while trying to go to sleep I felt as though I could not move, talk or anything ... stroke like (at least what I read about strokes) seemed like forever but was just a few seconds ... I think. My husband thinks it is the nerves not communicating since it is a drug given for epilepsy usually. In reading the boards, I see most people start at 25 mg and work up to the 50 mg. Maybe I started too high. I have FM and also take Vicoprofen (2 tabs 3x a day). Help ... really scared.

    Janine
    [This Message was Edited on 05/18/2003]
  2. Tibbiecow

    Tibbiecow New Member

    Most people DO start at 25 mg or even 15 mg for at least a week before going up to 50 mg, unless for epilepsy, for which prescribing dosages I know nothing. I am taking Topamax for prevention of migraines. I started at 25 mg every evening for a week, then went up 25 mg every morning for a week, then added 25 mg avery evening for a week, etc, so it took me 16 weeks (2 months) to get to 200 mg twice daily. MANY people do not tolerate this drug well and cannot go above even 25 mg. Some even 15 mg, but even that dose is helpful for a lot of people.
    I felt a similar experience to what you may have felt, but I never felt like I couldn't move. More like an out of body experience. And lots of brain fog. But Janine, this sounds serious. Please, CALL YOUR DOCTOR, even though it is after hours. I would not go to the emergency room unless this happens again and you feel that it is warranted, or the doctor tells you to, ot the pharmacist tells you to. If you have call waiting, call the pharmacist, any pharmacist that is open on a Sunday. They have a huge wealth of information and reassurance.
    Good luck, this is a good drug, but it must be started sllooowwlyyyy and the side effects are a bummer for a while but the fun part is that most people LOSE WEIGHT!!!
    Love,
    Tibbie
  3. j9miller

    j9miller New Member

    skip tonights dose and wait to talk with the dr on the am???

    Janine
  4. AlaSnoopy

    AlaSnoopy New Member

    I highly recommend not taking your meds tonight and calling your doctor first think in the morning! I have been on Topamax since December, they started me out at 25 mg, for 5 days at night, then 25 mg twice a day, then 50 mg at night and 25 mg in the morn, for 5 days, then 50 mg twice and then worked me upto 100 mg twice a day....the good news like the said I have lost over 17 pounds, and that is 17 pounds I have NEVER been able to lose! :) Now on a serious side here...I am not a doctor, or a nurse, I am just another person who lives in pain, but if your symptoms do not sound normal...please becareful! Snoopy!